PrednisoneDoes your health plan include high doses of corticosteroids? Heart problemsincluding stroke and heart failure, could result, depending on the dosage, research shows. High doses of corticosteroids, such as prednisone, often are used to bring down inflammation quickly in people with arthritis, asthma or allergies. A study published in steroid side effects heart rate Archives of Internal Medicine indicates they also may bring on changes in heartbeat. The study showed effecte corticosteroids, such as prednisone, increased the likelihood of developing new-onset atrial fibrillation AF — the most common type of irregular heartbeat.
Page not available
Posted 14 December at I have been on Prednisone for 4 mnths now starting off at 80 mg a day and now at 50 mg a day for auto immune problems. I am only 4 ft 10 and have gained almost 30 lbs. I was already chunky before starting the prednisone so this 30 lbs feels like For the last 2 months I have been having shortness of breath to the point where i have went to the ER 3 times for it and they have done EKG, catscans, x-rays and even the blood tests that check the heart to make sure it is ok.
I had an echocardiogram this past Friday and scheduled for a cardiac stress test this Friday because I am scared that something is really wrong with my heart as that is what it feels like. I can not walk for a minute without being short of breath and it is scary. It also causes chest discomfort sometimes. I have been told that Prednisone can cause shortness of breath but.. To this extreme to where I can not get anything done without feeling like I can not breathe???
It the worse with exertion walking, going up my stairs at home etc Am I alone or is there someone else that can relate to what I am referring to? I am hoping it is just the prednisone and not my heart. My last 3 Dr appts each Dr has also told me that my heartrate was up which I am thinking too is from the prednisone I suffer the same side effects as well as not being able to sleep so my Professor has given me Temaze a four hour half life as they call it sleeping tablet.
The steroids make me race and even though I get tired and feel debilitated I also get energy spurts. I also take steriod sparing drugs including Methotrexate and another drug Cellcept.
Initially I didn't put I weight which was very strange however the last month have out on 5kg!! My appetite has also increased and I am puffy all over. You may want to get your cholesterol checked as the Prednisone raised mine and I now have to take tablets each evening. Thanks for taking the time to reply. I am being treated currently for Optic Nueropathy.
Without the steroids oral prednisone my vision goes. I am also on Imuran since Sept as that is a long term drug to help with my eye condition. My Neuro Opthamologist is keeping me on the steroids allowing time for the Imuran to kick in.
My Dr's do keep up with my alot of bloodwork to make sure everything is ok especially with me being on other meds to for high blood pressure and depression. Are you experiencing any shortness of breath at all? Many people have found they can help the weight gain with pred by cutting carbs drastically - I managed to lose over 30lbs I had gained with pred, even though I was still taking it. Pred CAN cause severe enough breathlesness symptoms for a cardiac problem to be looked for even though there is nothing wrong with your heart.
However - have any of the tests you've had been done while you are actually experiencing the symptoms, especially the chest discomfort? I developed atrial fibrillation , probably because of the autoimmune disorder, but it could only be seen during an actual episode - and even when it was happening I wasn't really aware of it a lot of the time. I may actually try to cut carbs and eat more fruits, veggies, fish and chicken which shld help some.
The thing is, since on Prednisone I crave carbs the most. I am always hungry since being on that drug. I have been told by those who are on prednisone that the weight comes off afterwards but have not heard that it comes off during treatment and while on prednisone. I am glad that you lost while on it. That gives me a little hope.
I also got my results back yesterday from my echocardiogram that I had done last Friday and it was all normal so I really believe the extreme shortness of breath I am dealing with is from the weight gain. I noticed that my shortness of breath and back pain started around the same time so I really feel it is weight related. I have to try to get some of this weight off me while still on prednisone as it looks like I am going to be stuck with it for a few more months if I want to continue to be able to see.
Yes - all you describe are usual side effects of pred - but as I say to the people on my own forum, none of them are as bad as being blind which is also a possibility for them.
And we end up on pred for years - not just months. It does help the carb craving when you cut them out as much as possible - try to stick to veggies rather than fruit because it has loads of sugar in it too, sugar is sugar unfortunately. When you eat carbs your blood sugar goes up, your body makes insulin and the blood sugar tumbles - and you feel hungry again.
When you take the sugar out it often reduces the cravings. You reeducate your palate really quite quickly - once you get used to less sugar you will start to find many things too sweet. When you crave something it often helps if you get into the habit of getting a drink first, preferably not sweet for various reasons. By the time you've got it and drunk it you often have forgotten the craving.
Or go and do something else for the same reason - it really does work! It depends on the fruit and how much - even diabetics are advised to keep their fruit intake down but berries are best. I like nibbling at frozen rasps! Being frozen slows it down too! You can get diet jellies - put a berry in a icecube tray and cover it with jelly to make healthy low sugar nibbles. Yes I to get shortness of breath. I also get very irritable which is out of character for me I have an auto amine problem when I first started on the steroids I was on 80 mg's now I have cut down to 20 mg's I also put weight on as well and my appetite really went mad,where I could not get enough food inside me.
I am glad you can relate. The Dr wants me to eat less while on steroids and I am like.. Ummm they make me feel like I am starving.. Hello Loa,I've been taking a large dose of prednisone prescribed to me for my trigger finger tendinitis I been suffering with in both my hands.
My right hand is barely funtional. I've noticed the past few days that a couple of hours after taking the prednisone,I will get these attacks of muscle spasms,pain,my heart feeling like it is being crush and the heart rate forced out of whack. It scares the hell out of me and lasts for about an hour. It seems it may have done something similar before to me when I'd taken it in the past. While they have been helping my hands swell down gradually,these side affects are terryinfying..
Has oneyone out there felt like that whil using steroids? Thnks for any input.. Hi Lora, I'm so sorry to read about the problems you've been having. I have had a similar experience with Prednisone: I developed an autoimmune version of Thrombocytopania a year ago and was on steroid meds for around ten months.
My dose was quite small, 5 mg a day and while I was on it I got shortness of breath, etc. I've now been off it for the past three months, however the shortness of breath didn't ease up, and I now have awful trouble sleeping. I am exhausted, yet just as I'm starting to drift off, my breathing gets shallow and I wake up feeling as if I'm suffocating!
I now have to sleep sitting up propped in a corner against the wall, and my quality of life has really taken a huge dive. I'm a preschool teacher, and at age 55 it's extremely difficult for me on so little sleep to cope. I'd never, EVER take that medication again. And I don't know when, if ever, the side effect will wear off. We want the forums to be a useful resource for our users but it is important to remember that the forums are not moderated or reviewed by doctors and so you should not rely on opinions or advice given by other users in respect of any healthcare matters.
This discussion has been locked due to a period of inactivity. Why not start a new discussion? Oldest Latest Most Votes. Hi Lora I can relate to what you are going through I also have an auto immune condition Vasculitis I started on 75mg per day for seven months then reduced to I'm not sure if you also have to take other medications. What condition are you treating? My BP also was high and is monitored You may want to get your cholesterol checked as the Prednisone raised mine and I now have to take tablets each evening.
Hope you feel better soon V Report this. Eileen, I may actually try to cut carbs and eat more fruits, veggies, fish and chicken which shld help some. You have my sympathy. Start your own discussion.